MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Model Number G51795
Medical Device Problem Codes Crack (1135); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook sphere inflation device, cid-60-15.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device.A cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water and the balloon would not hold pressure.A leak was seen from a severe kink in the catheter.A visual inspection of the catheter showed a crack from a severe kink approximately 66.8 cm and a kink approximately 151 cm from the distal end.The pre-loaded wire guide was not included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: responses to additional questions indicated that the user did not apply negative pressure to the balloon prior to advancement through the endoscope accessory channel.This is the most likely cause for the reported observation.A contributing factor to a crack in the catheter is failure to apply negative pressure to the balloon prior to advancement.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user, ¿to facilitate passage through the endoscope, apply negative pressure to the device.Maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied to the balloon prior and during advancing it through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The catheter was punctured [catheter cracked].The balloon could not inflate.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Cook sphere inflation device, cid-60-15.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device.A cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water and the balloon would not hold pressure.A leak was seen from a severe kink in the catheter.A visual inspection of the catheter showed a crack from a severe kink approximately 66.8 cm and a kink approximately 151 cm from the distal end.The pre-loaded wire guide was not included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: responses to additional questions indicated that the user did not apply negative pressure to the balloon prior to advancement through the endoscope accessory channel.This is a possible cause for the reported observation.A contributing factor to a crack in the catheter is failure to apply negative pressure to the balloon prior to advancement.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user, ¿to facilitate passage through the endoscope, apply negative pressure to the device.Maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." in addition, a corrective action has been initiated to reduce occurrences of catheter cracking, splitting or breaking for hbd-w devices.The product said to be involved is included in the scope of the corrective actions.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.A corrective action has been initiated in an effort to reduce occurrences of this nature.This product was manufactured prior to implementation of this corrective action.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied to the balloon prior and during advancing it through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8527818
Report Number1037905-2019-00210
Device Sequence Number1871285
Product Code KNQ
UDI-Device Identifier00827002517950
UDI-Public(01)00827002517950(17)220205(10)W4175983
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/05/2022
Device Model NumberG51795
Device Catalogue NumberHBD-W-10-11-12
Device Lot NumberW4175983
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer03/26/2019
Initial Report FDA Received Date04/18/2019
Supplement Report FDA Received Date05/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS CF-H-180 ENDOSCOPE.